Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Lake Charles, LA

May 12, 2014Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 12, 2014, 5:50 PM CDT for Vernon Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 5:50 PM CDT (22:50 UTC)
Expired
May 12, 2014, 6:45 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS54 KLCH 122250
SVRLCH
LAC115-122345-
/O.NEW.KLCH.SV.W.0032.140512T2250Z-140512T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
550 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES SLAGLE...

* UNTIL 645 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER SLAGLE...MOVING NORTH AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUTTON AND KURTHWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3136 9303 3136 9299 3135 9298 3134 9298
      3134 9296 3110 9300 3110 9320 3136 9331
      3137 9303
TIME...MOT...LOC 2249Z 180DEG 20KT 3118 9310

$$

K. KUYPER
1 follow-up statement
986 
WWUS54 KLCH 122338
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
638 PM CDT MON MAY 12 2014

LAC115-122345-
/O.CON.KLCH.SV.W.0032.000000T0000Z-140512T2345Z/
VERNON LA-
638 PM CDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL VERNON PARISH...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KURTHWOOD..MOVING
NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3136 9303 3122 9303 3120 9324 3136 9331
      3137 9303
TIME...MOT...LOC 2338Z 170DEG 20KT 3139 9318

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:50 PM CDT, 3 hours earlier.

Area forecast discussion, May 12, 2:50 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT MON MAY 12 2014

.DISCUSSION...
HIGH PRESSURE RIDGE FROM BERMUDA ACROSS THE NORTHERN GULF OF
MEXICO KEEPING A WARM AND MOIST SOUTH TO SOUTHEAST FLOW THIS
AFTERNOON. CONVECTION IS ONGOING...WITH THE GREATEST INSTABILITY
AND MOISTURE OVER C AND S LA THIS AFTERNOON. THUS...A HEALTHY
SCATTERING OF SHRA/TSRA THIS AFTERNOON OVER THIS REGION AS
CONVECTIVE TEMP OF LOWER/MID 80S HAS BEEN MEET.

THE REMAINDER OF THE AFTERNOON SHOULD SEE SCT SHRA/TSRA...DIMINISHING
BY SUNSET AS DAYTIME HEATING DIMINISHES. FURTHER TO THE NW...A
LARGE MCS DEVELOPING THIS AFTERNOON ALONG THE FRONT ACROSS N TX
COULD GENERATE ENOUGH OF AN OUTFLOW BOUNDARY TO IGNITE ADDITIONAL
EVENING AND OVERNIGHT CONVECTION ACROSS SE TX...HENCE THE HIGHER
POPS FORECASTED FOR THIS REGION.

FOR TUE...THE FRONT EXPECTED TO SLOW DOWN ACROSS E TX AS THE FIRST
SHORTWAVE WITHIN THE LARGE TROF EXITS NE OF THE REGION. THUS...HIGHER
POPS WILL REMAIN ACROSS SE TX/W LA FOR TUE AND TUE NIGHT. THE NEXT
PIECE OF ENERGY IS EXPECTED TO DIG ACROSS THE BASE OF THE TROF TUE
NIGHT INTO WED...IGNITING ADDITIONAL LIFT FOR SCT/NUM SHRA/TSRA
AND FINALLY THE FROPA THRU THE REGION WED AFTERNOON AND EVENING.

FOLLOWING THE FRONT WILL HAVE MUCH COOLER AND DRIER AIR ACROSS THE
REGION. LOWS FOR THU & FRI WILL LIKELY BE IN THE UPPER 40S TO
LOWER 50S...COMING CLOSE TO RECORD VALUES FOR THU MORNING. WITH
THE MID MAY SUN ANGLE AND LONGER DAYS...HIGHS WILL WARM UP TO THE
UPPER 70S TO NEAR 80S UNDER SUNNY SKIES.

A WARMING TREND IS EXPECTED FOR FRI AFTERNOON INTO THE WEEKEND AS
THE SFC HIGH MOVES EAST AND ALLOWS FOR S TO SE WARMER AND MORE
HUMID AIR TO GRADUALLY INVADE OUR REGION.

DML

&&

.MARINE...
HIGH PRESSURE RIDGE FROM BERMUDA ACROSS THE NORTHERN GULF OF
MEXICO WILL KEEP A SOUTHEAST FLOW THROUGH TUESDAY. CHANCES OF
SHOWERS AND THUNDERSTORMS WILL INCREASE AS THE HIGH PRESSURE
RIDGE BREAKS DOWN...PERMITTING A COLD FRONT TO MOVE ON THROUGH
THE COASTAL WATERS ON WEDNESDAY. MODERATE TO STRONG OFFSHORE FLOW
IS EXPECTED LATE WEDNESDAY THROUGH THURSDAY BEHIND THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  82  65  74  52 /  20  40  50  50  10
KBPT  72  80  63  71  53 /  30  50  50  50  10
KAEX  70  82  62  72  48 /  20  50  50  50  10
KLFT  71  84  68  77  53 /  20  30  40  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
     FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
     20 TO 60 NM.

&&
Hazardous weather outlook, May 12, 5:44 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
544 AM CDT MON MAY 12 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
131200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
544 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. NO SEVERE THUNDERSTORMS ARE EXPECTED. THIS ACTIVITY IS
EXPECTED TO DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY IN ASSOCIATION WITH A COLD FRONT FORECAST TO SLOWLY MOVE
THROUGH THE AREA. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-131200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
544 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS OF 15 TO 20 KNOTS...WITH HIGHER GUSTS...ARE EXPECTED
TO CONTINUE TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION. WINDS ARE
FORECAST TO DECREASE A BIT TONIGHT...BUT THE HEADLINE MAY NEED TO
BE EXTENDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BRISK NORTH WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT
PUSHING THROUGH THE AREA ON WEDNESDAY. A SMALL CRAFT ADVISORY MAY
BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, May 12, 3:38 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
338 PM CDT MON MAY 12 2014

LAZ027-030-122130-
BEAUREGARD LA-VERNON LA-
338 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND VERNON PARISHES
UNTIL 430 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF ROSEPINE...
MOVING NORTH AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PICKERING...FORT POLK...NEW LLANO...LEESVILLE...SLAGLE AND
ANACOCO.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3133 9299 3087 9315 3086 9337 3128 9350
      3128 9349 3128 9345 3130 9344 3131 9343

RUA
Special weather statement, May 12, 4:51 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CDT MON MAY 12 2014

LAZ027-028-030-031-TXZ260-122245-
NORTHERN NEWTON TX-RAPIDES LA-BEAUREGARD LA-ALLEN LA-VERNON LA-
451 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...BEAUREGARD...ALLEN AND
VERNON PARISHES...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY
UNTIL 545 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES WEST OF SLAGLE...MOVING NORTH
AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ANACOCO...OTIS...SIMPSON...GARDNER...HORNBECK AND CLIFTON.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3150 9268 3146 9270 3139 9266 3073 9281
      3075 9326 3117 9376 3117 9358 3128 9354
      3128 9345 3137 9339 3135 9295 3152 9271

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:38 PM CDTSpecial Weather StatementLCHVernon52 min
May 12, 4:51 PM CDTSpecial Weather StatementLCHVernon54 min
May 12, 5:59 PM CDTFlash Flood WarningLCHVernon31 min
May 12, 6:30 PM CDTSpecial Weather StatementLCHVernon60 min
May 12, 6:49 PM CDTFlash Flood WarningLCHVernon116 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.